Alert archive / Colorado / High Wind Warnings in 2023

High Wind Warning 6, NWS Denver/Boulder, CO

December 6, 202310 counties in Colorado

NWS Denver/Boulder, CO issued this high wind warning at Dec 6, 2023, 1:25 PM MST for 10 counties in Colorado. It took effect at Dec 7, 2023, 5:00 AM MST. It was in force for 12 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 6, 2023, 1:25 PM MST (20:25 UTC)
In effect from
Dec 7, 2023, 5:00 AM MST
Expired
Dec 7, 2023, 5:00 PM MST
In force
12 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 7, 5:35 AM MSTNON-TSTM WND GST 831 Ene Berthoud Pass, COAWOS station K0CO Berthoud Pass.
Dec 7, 8:00 AM MSTNON-TSTM WND GST 641 Ssw Georgetown, COCO-OP Observer station GEOC2 0.7 S Georgetown.
Dec 7, 8:02 AM MSTNON-TSTM WND GST 721 N Georgetown, COMesonet station CO162 I-70 Georgetown Lake.
Dec 7, 8:15 AM MSTNON-TSTM WND GST 503 Wnw Loveland, COMesonet station DW5856 Loveland.
Dec 7, 9:08 AM MSTNON-TSTM WND GST 533 Ese Pinecliffe, COMesonet station FW8937 Wondervu.
Dec 7, 9:56 AM MSTNON-TSTM WND GST 533 Nw Kelim, COMesonet station CO050 I-25 Loveland Crossroads.
Dec 7, 9:58 AM MSTNON-TSTM WND GST 582 Wsw Russell Gulch, COMesonet station CO188 I-70 E of Dumont.
Dec 7, 10:18 AM MSTNON-TSTM WND GST 541 E Empire, COMesonet station CO191 I-70 Empire Junction.
Dec 7, 10:29 AM MSTNON-TSTM WND GST 511 Ese Downieville, COMesonet station DMTC2 Dumont.
Dec 7, 10:55 AM MSTNON-TSTM WND GST 703 Se Tolland, COAWOS station KC99 Dakota Hill.
Dec 7, 11:10 AM MSTNON-TSTM WND GST 534 Ene Nederland, COMesonet station DW5338 Nederland.
Dec 7, 11:15 AM MSTNON-TSTM WND GST 521 Wnw Red Feather Lakes, COMesonet station DVI08556 Red Feather Lakes.
Dec 7, 11:17 AM MSTNON-TSTM WND GST 56Virginia Dale, COMesonet station CO036 Virginia Dale.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS75 KBOU 062025
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
125 PM MST Wed Dec 6 2023

COZ033>036-071200-
/O.UPG.KBOU.HW.A.0005.231207T0900Z-231208T0000Z/
/O.NEW.KBOU.HW.W.0006.231207T1200Z-231208T0000Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Cameron Pass, Idaho Springs, Laramie and
Medicine Bow Mountains, Bailey, Willow Creek Pass, Winter Park,
Red Feather Lakes, Westcreek, Mount Blue Sky, Nederland,
Georgetown, Rocky Mountain National Park, Breckenridge,
Eisenhower Tunnel, Estes Park, Indian Peaks, Williams Fork
Mountains, Central City, Kenosha Mountains, East Slopes Mosquito
Range, Rabbit Ears Range, Glendevey, Berthoud Pass, East Slopes
Southern Gore Range, and Evergreen
125 PM MST Wed Dec 6 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST THURSDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 80 mph expected.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...From 5 AM to 5 PM MST Thursday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Danielson
2 follow-up statements
832 
WWUS75 KBOU 071004
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
304 AM MST Thu Dec 7 2023

COZ033>036-072200-
/O.CON.KBOU.HW.W.0006.231207T1200Z-231208T0000Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of East Slopes Mosquito Range, Glendevey,
Williams Fork Mountains, Georgetown, Westcreek, Rabbit Ears
Range, Kenosha Mountains, Cameron Pass, Berthoud Pass, Willow
Creek Pass, Red Feather Lakes, Breckenridge, Bailey, Evergreen,
Mount Blue Sky, Rocky Mountain National Park, Central City,
Laramie and Medicine Bow Mountains, Nederland, Indian Peaks,
Winter Park, East Slopes Southern Gore Range, Idaho Springs,
Estes Park, and Eisenhower Tunnel
304 AM MST Thu Dec 7 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 45 mph with gusts up to 80 mph expected.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Travel will be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive. Winds this strong can make driving difficult, especially for 
high profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier
880 
WWUS75 KBOU 072206
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver CO
306 PM MST Thu Dec 7 2023

COZ033>036-080000-
/O.CON.KBOU.HW.W.0006.000000T0000Z-231208T0000Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer
and Boulder Counties Between 6000 and 9000 Feet-Jefferson and
West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Rocky Mountain National Park, Rabbit Ears
Range, Berthoud Pass, Estes Park, Bailey, East Slopes Mosquito
Range, Winter Park, Williams Fork Mountains, Breckenridge,
Eisenhower Tunnel, Kenosha Mountains, Cameron Pass, Glendevey,
Central City, Georgetown, Idaho Springs, East Slopes Southern
Gore Range, Evergreen, Nederland, Indian Peaks, Mount Blue Sky,
Red Feather Lakes, Westcreek, Willow Creek Pass, and Laramie and
Medicine Bow Mountains
306 PM MST Thu Dec 7 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 45 mph with gusts up to 80 mph expected.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  The Mountains of Summit County, the Mosquito Range, and the Indian 
  Peaks, The Northern Front Range Foothills, and The Southern Front 
  Range Foothills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result. Travel will be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use extra caution or 
consider delaying travel if driving a high profile or lightweight 
vehicle. Winds this strong can make driving difficult.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Barjenbruch

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Dec 6, 11:14 AM MST, 2 hours 11 minutes earlier. Its key messages:

  • Very mild and dry through Thursday.
  • Potential for high winds over Front Range Mountains and Foothills late tonight and Thursday.
  • The next system will bring snow and colder temperatures for the mountains and plains for Friday and Friday night.
Area forecast discussion, Dec 6, 11:14 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1114 AM MST Wed Dec 6 2023

.KEY MESSAGES...

- Very mild and dry through Thursday.

- Potential for high winds over Front Range Mountains and
  Foothills late tonight and Thursday.

- The next system will bring snow and colder temperatures for the
  mountains and plains for Friday and Friday night.

&&

.UPDATE...
Issued at 1015 AM MST Wed Dec 6 2023

The main forecast update was to include fog in Middle Park as a
strong inversion has resulted in persistent fog there. High
temperatures were lowered up to 7-8 F in Middle Park as they will
not mix out until the afternoon. The warm temperatures elsewhere
are on track. It is 58 F at DIA at 10:15am and we seem on our way
to about 70 F. There were no other forecast changes as there are
no weather concerns today.

&&

.SHORT TERM...(Today and tonight)
Issued at 357 AM MST Wed Dec 6 2023

A strong thermal ridge persists across the region today. Mostly
sunny skies are expected with a few high clouds. Temperatures
trend well above normal and for a few cities across the plains,
near record highs could occur. With temperatures exceeding
guidance yesterday and with a warmer airmass in place today, this
forecast package increase afternoon highs 2-4 degrees for the
foothills and plains. Never say never but Denver will most likely
sit just below the record of 73 in 1939. Tonight, clear skies
continue. As the ridge pushes east, pressure gradient tighten
allowing strong westerly flow to increase overnight.

In these cases, sometimes guidance isn't able pinpoint the strength
of downslope winds into adjacent areas. It is possible overnight
tonight into Thursday, parts of the foothills and adjacent urban
corridor areas such as Boulder, Loveland, and Louisville could
experience wind gusts up to 30-40 mph. Be sure to secure loose
holiday objects overnight especially across the mountains and
foothills.

.LONG TERM...(Thursday through Tuesday)
Issued at 357 AM MST Wed Dec 6 2023

Broad upper level trough will be over the northwest part of the
country Thursday with one wave centered over the Dakotas and the
other moving across the Pacific Northwest. For Colorado, strong
westerly flow aloft will prevail. The jet will be over Wyoming
with Colorado under the subsident side of the jet. Cross sections
show a mountain forming Thursday, roughly 15-21Z. NAM and HRRR
keep the strong winds above 9000 feet, but wouldn't be surprised
if they reach the higher foothills (8000-9000 feet MSL). Will keep
the High Wind Watch as is, with the possibility of adjusting the
times if it needs to be upgrade. Seems the threat is slightly
lower with the latest model runs, but not enough to cancel the
watch. It will be mild again Thursday with the westerly downslope
flow in place. Highs are expected to reach the 60s across
northeast Colorado.

The trough over the Pacific Northwest travels southeast and moves
across the Central Rockies Friday. Cold front pushes south
through the area Thursday night with much cooler temperatures for
Friday. This system will bring snow to the mountains beginning
late Thursday night and the Urban Corridor and near by plains
Friday. Some details still need to be worked out, like the
strength and duration of upslope and also the strength of this
system. The 00Z suite of models all came in weaker with less
snowfall for Friday. Still looks like the Denver Metro area,
foothills, and mountains all see a round of snow. Question is how
much? At this time, appears to be below Watch/Warning criteria.

For Saturday, weak northwest flow aloft will keep cool air over
the region. Other, than a few pockets of light snow in the
mountains, expect dry conditions. Northwest flow aloft increases
for Sunday as a weak wave travels across the region. This should
bring a round of light snow to the mountains. For Monday and
Tuesday, northwest flow aloft persists. Not seeing any systems for
early next week, but it doesn't take much in northwest flow for
the mountains to pick up a little light snow, so will have low
PoPs in the forecast. Temperatures will be near normal early next
week, with highs in the 40s over northeast Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1038 AM MST Wed Dec 6 2023

VFR conditions are expected through the TAF period. Winds will be
light at all terminals this afternoon and will generally have a
ESE direction. Tonight, there will be drainage winds at all
locations. A shortwave trough will move to the north of our
forecast area tomorrow and will produce high winds in the
mountains and foothills. Some of these strong winds will likely
make it to BJC and gusts up to 45 knots are possible during the
day tomorrow. There is uncertainty with regards to whether winds
will make it to DEN and APA. There was enough confidence to
include west winds with gusts up to 28 knots at DEN at this time
but gusts could reach as high as 35 knots.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Thursday afternoon for
COZ033>036.

&&

UPDATE...Danielson
SHORT TERM...AD
LONG TERM...Meier
AVIATION...Danielson
Hazardous weather outlook, Dec 6, 11:04 AM MST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MST Wed Dec 6 2023

COZ030>051-071815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MST Wed Dec 6 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Mostly sunny skies and very mild today. Around midnight tonight,
strong westerly winds will develop with wind gusts up to 65-70
mph across the higher mountains and foothills through Thursday. A
High Watch cover portions of the mountains and foothills starting
tonight and lasting through Thursday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong westerly winds will be possible over Front Range Mountains
and Foothills Thursday with gusts to around 70 mph.

As the next system approaches Thursday night and Friday, snow will
develop in the mountains late Thursday night and continue Friday,
while there will be a good chance of light snow for the plains
Friday and Friday night. Temperatures will be much colder for all
areas Friday and Saturday. Continued windy in the mountains
through the weekend with periods of light snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but wind
reports will be appreciated.

Nearby

High Wind Warnings in Colorado, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.